Minimally saturated models

  • George Wilmers
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 834)


A model for a complete first order theory T in a language of finite type is minimally saturated if it is recursively saturated and elementarily embeddable in every recursively saturated model of T. Such a model is unique when it exists, and may be regarded as the smallest model of T with saturation properties. (Alternatively, if T* denotes the theory obtained from T by adding all Σ 1 1 -sentences consistent with T, then a minimally saturated model for T is simply a prime model for T*). We show that the existence of such a model is implied by the existence of a countably saturated model, and in turn implies the existence of a prime model, and that both these implications are strict. We also give an easily applicable sufficient condition for T to have no minimally saturated model. §3 includes a general result about the degrees of complete types of first-order theories.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [76]
    J. Barwise and J. Schlipf, An Introduction to Recursively Saturated and Resplendent Models, J.S.L. 41, 1976.Google Scholar
  2. [73]
    C.C. Chang and H.J. Keisler, Model Theory, North Holland, 1973.Google Scholar
  3. [71]
    H. Friedman, Countable Models of Set Theories, Cambridge Summer School in Mathematical Logic, 1971. Springer Lecture Notes 337 pp. 539–573.Google Scholar
  4. [72]
    T.J. Grilliot, Omitting Types: Application to Recursive Theory, JSL 37 No. 1. pp.81–89.Google Scholar
  5. 72.
    C.G. Jockusch, and R.I. Soare, π10-classes and degrees of theories, Trans. AMS 173 Nov. 1972 pp. 33–56.Google Scholar
  6. [78]
    H. Lessan, Ph.D. Thesis, Manchester 1978Google Scholar
  7. [79]
    H. Lessan and G.M. Wilmers, Scott sets and non-standard model theory (to appear).Google Scholar
  8. [79]
    A. MacIntyre, Decidable Recursively Saturated Models (to appear).Google Scholar
  9. [78]
    T.S. Millar, Foundations of Recursive Model Theory, Annals of Math. Logic 13 (1978) pp.45–72.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [62]
    D. Scott, Algebras of sets binumerable in complete extensions of arithmetic, Proc. Sympos. Pure Math, Vol. 5, AMS, 1962.Google Scholar
  11. [61]
    R.L. Vaught, Denumerable models of complete theories, Infinistic Methods, Warsaw, 1961.zbMATHGoogle Scholar
  12. [75]
    G.M. Wilmers, Ph.D. Thesis, Oxford 1975.Google Scholar

Copyright information

© Springer-Verlag 1980

Authors and Affiliations

  • George Wilmers
    • 1
  1. 1.Department of MathematicsUniversity of Manchester

Personalised recommendations